Texas, 2008Lightning Strike in Texas, August 11, 2008
August 11, 2008 · NWS LUB · 1 event in 1 county or zone
A large complex of thunderstorms impacted the central South Plains of west Texas during the pre-dawn hours of the 11th. The early morning storms produced extensive lightning that damaged a water control system in Lubbock (Lubbock County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms impacted the central South Plains of west Texas during the pre-dawn hours of the 11th. The early morning storms produced extensive lightning that damaged a water control system in Lubbock (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 10 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 2:33 PM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN AUG 10 2008
.SHORT TERM...
ATMOSPHERE IS FINALLY BECOMING UNSTABLE THIS AFTERNOON...ESPECIALLY
OVER THE EASTERN PLAINS OF NEW MEXICO INTO THE WESTERN CWFA WHERE
LATEST LAPS INDICATES SB CAPES IN EXCESS OF 2000 J/KG. ISOLATED
STORMS ARE NOW DEVELOPING JUST WEST OF CLOVIS WITH MORE SCATTERED
ACTIVITY FARTHER NORTHWEST FM SANTA FE TO CLAYTON TO TUCUMCARI. WILL
CONTINUE TO SEE STORMS INCREASE IN BOTH COVERAGE AND INTENSITY IN
THIS AREA THROUGH THE AFTERNOON AND EVENING..AND ALONG AND JUST
BEHIND THE WEAK COLD FRONT FM NEAR HOBBS TO GUTHRIE. GIVEN HIGH
CAPES AND INCREASING INSTABILITY...A FEW STORMS MAY BRIEFLY REACH
SEVERE LIMITS AND PRODUCE NICKEL TO QUARTER SIZED HAIL AND STRONG
WINDS BEFORE SUNSET. MAY THEN HAVE TO CONTEND WITH LOCALIZED HEAVY
RAIN OVERNIGHT GIVEN PROGGED PW VALUES RANGING FM NEAR 1.5 INCHES
NORTHEAST TO 2.3 INCHES OVER THE SOUTHEAST COUNTIES...AND WITH A
VERY WEAK WEST TO NORTHWEST STEERING FLOW. MAY SEE MOST OF THE
PRECIP SHIFT JUST SOUTH OF THE CWFA LATE TONIGHT WITH THE COLD FRONT
OOZING SLOWLY INTO THE PERMIAN BASIN AND BIG COUNTRY.
FOR MONDAY...THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACRS
THE I-20 CORRIDOR WITH POST FRONTAL AIRMASS TO REMAIN VERY MOIST
OVER THE SOUTH PLAINS AND ROLLING PLAINS. BOTH THE GFS AND WRF/NAM
DEPICT PRECIP CHANCES ON THE UPSWING BY 18Z AND THROUGH THE
AFTERNOON AS A WEAK SHORTWAVE MOVES SOUTHEAST THRU THE TEXAS
PANHANDLE INTO SW OKLAHOMA. DO NOT EXPECT ANY SEVERE STORMS ON
MONDAY GIVEN QUITE A BIT LESS INSTABILITY WITH ABUNDANT CLOUD COVER
THROUGH EARLY AFTERNOON.
&&
.LONG TERM...
THE LONG TERM PERIOD WILL CONTINUE TO BE HIGHLIGHTED BY INTERMITTENT
RAIN/STORM CHANCES AND PERHAPS RELATIVELY COOLER TEMPERATURES.
BY MONDAY EVENING...INFLUENCES OF THE WEAK SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHWESTERLY FLOW ALOFT /MENTIONED ABOVE IN THE
SHORT TERM SECTION/ WILL BE TRANSLATING AWAY FROM THE SOUTH
PLAINS...AND THE FRONTAL BOUNDARY IS PROGGED TO BE POSITIONED SOUTH
OF THE FA. THUS WILL DEPICT A DECREASING TREND IN GRIDDED POPS
MONDAY NIGHT/EARLY TUESDAY. WE/LL THEN SEE A BIT OF WARMING DRYING
TREND THROUGH MID WEEK AS A RIDGE ALOFT BUILDS OVER THE WEST AND
RETURN SURFACE FLOW BEGINS.
A SYNOPTIC PATTERN SHIFT WILL COMMENCE BY THURSDAY AS THE PATTERN
AMPLIFIES FURTHER...SUFFICIENTLY TO PROMOTE A DEEPENING UA TROUGH/
LOW OVER THE CENTRAL PLAINS. THIS FEATURE...NOW ADVERTISED WITH AT
LEAST SOME CONSISTENCY IN THE MEDIUM RANGE SOLUTIONS...PROMISES TO
BRING A CHANCE OF CONVECTION/RAIN TO MUCH OF THE SOUTHERN PLAINS AS
THE ASSOCIATED FRONTAL SYSTEM SWEEPS SOUTHWARD. THE MOST LIKELY
TIMEFRAME FOR HIGHER POPS LOCALLY APPEARS TO BE LATE FRIDAY/EARLY
SATURDAY ATTM. AS SUCH...TEMPERATURES LATE WEEK/WEEKEND PROMISE TO
BE SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES.
&&
.AVIATION...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ACRS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH THE NIGHT AT BOTH THE LUBBOCK AND
CHILDRESS TAF SITES. THE BEST CHC FOR STORMS SHOULD BE FM 23-06Z.
MVFR CIGS MAY THEN DEVELOP AT BOTH SITES AFT 09Z WITH CIGS POSSIBLY
LOWERING TO NEAR 1500 FT AGL EARLY MONDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 85 63 91 65 / 60 30 20 20 20
TULIA 66 86 66 91 66 / 50 30 20 10 10
PLAINVIEW 66 86 66 91 67 / 50 40 20 10 10
LEVELLAND 67 88 65 95 67 / 60 40 20 20 20
LUBBOCK 67 88 68 93 68 / 50 40 20 10 10
DENVER CITY 67 90 66 96 68 / 60 40 20 20 20
BROWNFIELD 68 89 68 95 68 / 60 40 20 10 10
CHILDRESS 70 86 70 93 71 / 50 40 20 10 10
SPUR 70 86 69 94 71 / 60 40 20 10 10
ASPERMONT 73 89 70 93 72 / 60 50 30 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/20/21
Hazardous weather outlook, Aug 10, 1:36 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SUN AUG 10 2008
TXZ021>044-111945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
236 PM CDT SUN AUG 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT A FEW STORMS MAY INITIALLY BECOME SEVERE
WITH A LOCALIZED DOWNBURST WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY LATE
EVENING.
FLOODING
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
BY LATE EVENING AND TONIGHT. THE MAIN THREAT WILL THEN SHIFT
TOWARD HEAVY RAINFALL. LOCALIZED FLASH FLOODING MAY BECOME A
CONCERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED NATURE OF ANY SEVERE WEATHER THREAT...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Lightning, Lubbock
- When
- August 11, 1:00 AM CST to 3:00 AM CST
- Where
- Lubbock County, Lubbock
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.580, -101.850
Very frequent cloud-to-ground lightning accompanied thunderstorm activity over the Lubbock vicinity during the very early morning hours of the 11th. A lightning strike caused damage to a water control system. The damage resulted in a water outage that impacted a portion of the city through much of the day.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123599.